Funnel Cloud, San Juan
- When
- September 3, 11:22 AM MST
- Where
- San Juan County, 0.34 mi NE of Monticello
- Reported by
- Emergency Manager
- Coordinates
- 37.873, -109.345
A funnel cloud was spotted roughly in the vicinity of Monticello.
Residual monsoon moisture paired with moderate instability led to afternoon thunderstorms across the higher terrain of southeast Utah. One storm in San Juan County produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Residual monsoon moisture paired with moderate instability led to afternoon thunderstorms across the higher terrain of southeast Utah. One storm in San Juan County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 3, 10:34 AM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Grand Junction CO 1134 AM MDT Fri Sep 3 2021 .SHORT TERM...(Today through Saturday night) Issued at 130 AM MDT Fri Sep 3 2021 Unsettled southwest flow will persist across eastern Utah and western Colorado today as a Pacific trough lifts across the Northern Rockies. QG Omega plots show the bulk of support aloft centered over southern Montana and northern Wyoming, so this feature will not lend much aid to storm development across our area. However, scattered storms will still fire off over the higher terrain as PWATs continue to hover near normal for early September. Storm motion will be quicker than previous days and with drier midlevels gusty outflow winds and lightning will be the main threats, though brief heavy rain can still be expected. The trough will progress east into the Northern Plains overnight, allowing for more dry air to filter into the region. With the loss of daytime heating, showers will diminish after sunset. Overnight lows will trend a few degrees cooler in response to clearing skies in the trough's wake. Smoke from western wildfires looks to return to northeast Utah and northwest Colorado with some hazier skies further south. Upper level flow will shift to the northwest on Saturday as a ridge of high pressure begins to amplify over the southwestern states. PWATs take a noticeable dive in response to this synoptic shift resulting in mostly sunny skies for the area. An isolated storm will be possible over the higher terrain of the San Juans but, for the most part, dry conditions will prevail. Daytime highs, though warmer than Friday's readings, look to remain near to a few degrees below normal for most areas. Benign weather will persist on Saturday night and into the long term period as the high strengthens. .LONG TERM...(Sunday through Thursday) Issued at 130 AM MDT Fri Sep 3 2021 High pressure will continue to build over the west through the weekend and into next week. Expect mainly dry conditions and a warming trend through the period with a slight chance of late day showers and thunderstorms across the south where residual moisture will remain. In spite of weak gradient flow, deep mixing will lead to increased potential for marginal fire weather concerns due to winds, low RH, and dry fuels. The ridge of high pressure will drift slowly east through the work week with the ridge axis settling over the Rockies by Wednesday in response to a storm system moving into the Pacific Northwest region. While some subtropical moisture will attempt to slowly trickle underneath the backside of the ridge, latest guidance is not favorable for a solution with an elongated trough. Cluster 500mb height analysis for Thursday show that, while the trough will continue to deflect the high slowly eastward, its depth remains shallow. This may change but, for now, extended PoPs favor a drier solution. In response to the high's dominance through the period, temperatures will run well above normal. The lower valleys of western Colorado look to climb back into the low 90s with mid 90s expected across the lower elevations of southeast Utah. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM MDT Fri Sep 3 2021 Convection has already started firing with some showers and storms getting close to KASE and KEGE so included VCTS with some tempo -TSRA for the afternoon hours. KHDN and possibly KRIL and KTEX may also see some convection so included VCTS for those TAF sites as well. Some heavier showers and gusty outflows will be the biggest concern. Don't expect ILS breakpoints to be reached but in the off chance they do, they shouldn't last for too long. Convection will die down once the sun starts going down, leading to a tranquil night and a calm day tomorrow as high pressure builds in. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MMS LONG TERM...MPM/MMS AVIATION...TGR
Hazardous Weather Outlook National Weather Service Grand Junction CO 124 AM MDT Fri Sep 3 2021 COZ001>014-017>023-UTZ022>025-027>029-041300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 124 AM MDT Fri Sep 3 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop this afternoon, favoring the higher terrain of western Colorado. Gusty winds, lightning and brief heavy rain will be the main threats. Activity will diminish overnight resulting in dry conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A drying and warming trend will commence this weekend and into early to mid next week as a strong ridge of high pressure builds over the western states. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT FRI SEP 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN 4 NW GRAND CO ARPT 38.53N 109.50W
09/02/2021 M0.62 INCH GRAND UT TRAINED SPOTTER
TOTAL RAINFALL ON SEPT 1.
&&The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted roughly in the vicinity of Monticello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981554.